During my recent hospitalization for a severe urinary infection, the intravenous antibiotic that was administered for two days was Cipro (ciprofloxacin), followed by ten more days of tablets. While writing the prescription for me to take home, the doctor sat down to talk with me in the hospital room. She cautioned me strongly about my increased risks as a lupus patient for suffering spontaneous tendon ruptures while continuing this necessary medication.
We discussed my past tendon ruptures, other past tendon injuries, and currently inflamed tendons. She recommended I refrain for a while from any undue repetitive tendon exertion. She explained that my ongoing steroid medications also increased my risk for tendon injury during and after taking this antibiotic.
Her cautions about my increased risks for tendon injury after taking Cipro included these factors:
- Tendon rupture can happen within days or even months after taking the antibiotic
- Steroids increase the risk
- Exercise increases the risk
- Autoimmune disease increases the risk
- Achilles tendon is the most often ruptured after Cipro
However, this antibiotic was the best for beating the infection, so it was worth the risk. Since, I have noticed some increased bilateral pain in my thumb tendons and Achilles tendons, along with mild inflammation.
In response, my footwear has been limited to low-heeled “sensible shoes.” Walking distances and exercise routines have been restricted. Exercise now is just some gentle stretching and circulation stimulating exercise. Piano playing has been infrequent, playing softly for a few minutes. My mornings are much more sedentary and quiet than before my hospital stay a couple of weeks ago.
The antibiotics are now gone, and I am waiting a while longer before slowly resuming my earlier activities. When tendon stiffness, inflammation and aching quiet down, I will cautiously and gently increase exertion.
Every lupus patient should understand the risks of Cipro before taking this or similar antibiotics. I was interested in learning more, and pursued research about it. I found several reliable articles in reputable medical journals that strongly supported the hospital doctor’s explanation.
The following is my “plain English translation” of some great conclusions from an article about ciprofloxacin and similar antibiotic drugs from the The Journal of the American Board of Family Medicine:
The physically damaging effects of fluoroquinolone type antibiotics (levofloxacin and similar quinolone antibiotics such as Ciprofloxacin) on tendons have been known since the 1980s. Since then, the over all number of tendon ruptures has also increased. The most common tendon rupture from after taking these drugs involves the Achilles tendon. Patients are generally more likely to have tendon damage now than before these antibiotics were available.
If patients notice sudden increased joint tenderness and swelling, they should let their doctor know if they took one of these antibiotics in the previous six or more months. If they are still taking these antibiotics and develop tendon pain or problems, they may need immediate medical help, including immobilizing the joint and stopping the antibiotic.
Patients with chronic illness, long-term steroid use, renal or liver problems or autoimmune conditions such as RA or Lupus have a higher risk of tendon injury after taking these antibiotics. Prompt medical attention, accurate diagnosis and treatment will result in a better chance of complete tendon healing.
Patients who have tendon injury from these antibiotics should also be very careful about using these antibiotics again.
[Adapted from: Levofloxacin-Induced Tendon Rupture: A Case Report and Review of the Literature, Liana Gold, ARNP, MSN and Helena Igra, MD, The Journal of the American Board of Family Medicine @ http://intl.jabfm.org%5D